Tacrolimus-related posttransplant lymphoproliferative disorder presenting as autoimmune hemolytic anemia

Joseph A. DiGiuseppe, Sheldon I. Bastacky, R. Sue Shirey, Mark A. Silberman, Grover M. Hutchins, Paul Michael Ness

Research output: Contribution to journalArticle

Abstract

Tacrolimus (formerly known as FK506) is a macrolide immunosuppressant that has been used to prevent rejection of solid organ allografts. Acute hemolytic anemia is one of the side effects associated with tacrolimus therapy, and two mechanisms have been described to account for acute hemolytic anemia in patients receiving tacrolimus: drug-induced hemolysis and alloimmune hemolysis resulting from donor lymphocytes derived from the allograft (passenger lymphocyte syndrome). We report a case of a liver transplant recipient who developed fatal autoimmune hemolytic anemia while under treatment with tacrolimus for allograft rejection, and in whom postmortem examination revealed a clinically unsuspected posttransplant lymphoproliferative disorder. This case implicates autoimmune hemolytic anemia as a novel mechanism of acute hemolysis in patients treated with tacrolimus and further suggests that acute hemolytic anemia in this group of patients may herald an occult lymphoproliferative disorder.

Original languageEnglish (US)
Pages (from-to)282-285
Number of pages4
JournalArchives of Pathology and Laboratory Medicine
Volume120
Issue number3
StatePublished - Mar 1996

Fingerprint

Autoimmune Hemolytic Anemia
Lymphoproliferative Disorders
Tacrolimus
Hemolytic Anemia
Hemolysis
Allografts
Lymphocytes
Macrolides
Immunosuppressive Agents
Autopsy
Tissue Donors
Liver
Therapeutics
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Medical Laboratory Technology

Cite this

DiGiuseppe, J. A., Bastacky, S. I., Shirey, R. S., Silberman, M. A., Hutchins, G. M., & Ness, P. M. (1996). Tacrolimus-related posttransplant lymphoproliferative disorder presenting as autoimmune hemolytic anemia. Archives of Pathology and Laboratory Medicine, 120(3), 282-285.

Tacrolimus-related posttransplant lymphoproliferative disorder presenting as autoimmune hemolytic anemia. / DiGiuseppe, Joseph A.; Bastacky, Sheldon I.; Shirey, R. Sue; Silberman, Mark A.; Hutchins, Grover M.; Ness, Paul Michael.

In: Archives of Pathology and Laboratory Medicine, Vol. 120, No. 3, 03.1996, p. 282-285.

Research output: Contribution to journalArticle

DiGiuseppe, JA, Bastacky, SI, Shirey, RS, Silberman, MA, Hutchins, GM & Ness, PM 1996, 'Tacrolimus-related posttransplant lymphoproliferative disorder presenting as autoimmune hemolytic anemia', Archives of Pathology and Laboratory Medicine, vol. 120, no. 3, pp. 282-285.
DiGiuseppe, Joseph A. ; Bastacky, Sheldon I. ; Shirey, R. Sue ; Silberman, Mark A. ; Hutchins, Grover M. ; Ness, Paul Michael. / Tacrolimus-related posttransplant lymphoproliferative disorder presenting as autoimmune hemolytic anemia. In: Archives of Pathology and Laboratory Medicine. 1996 ; Vol. 120, No. 3. pp. 282-285.
@article{adb5b4ae832b40678207b52973d7b182,
title = "Tacrolimus-related posttransplant lymphoproliferative disorder presenting as autoimmune hemolytic anemia",
abstract = "Tacrolimus (formerly known as FK506) is a macrolide immunosuppressant that has been used to prevent rejection of solid organ allografts. Acute hemolytic anemia is one of the side effects associated with tacrolimus therapy, and two mechanisms have been described to account for acute hemolytic anemia in patients receiving tacrolimus: drug-induced hemolysis and alloimmune hemolysis resulting from donor lymphocytes derived from the allograft (passenger lymphocyte syndrome). We report a case of a liver transplant recipient who developed fatal autoimmune hemolytic anemia while under treatment with tacrolimus for allograft rejection, and in whom postmortem examination revealed a clinically unsuspected posttransplant lymphoproliferative disorder. This case implicates autoimmune hemolytic anemia as a novel mechanism of acute hemolysis in patients treated with tacrolimus and further suggests that acute hemolytic anemia in this group of patients may herald an occult lymphoproliferative disorder.",
author = "DiGiuseppe, {Joseph A.} and Bastacky, {Sheldon I.} and Shirey, {R. Sue} and Silberman, {Mark A.} and Hutchins, {Grover M.} and Ness, {Paul Michael}",
year = "1996",
month = "3",
language = "English (US)",
volume = "120",
pages = "282--285",
journal = "Archives of Pathology and Laboratory Medicine",
issn = "0003-9985",
publisher = "College of American Pathologists",
number = "3",

}

TY - JOUR

T1 - Tacrolimus-related posttransplant lymphoproliferative disorder presenting as autoimmune hemolytic anemia

AU - DiGiuseppe, Joseph A.

AU - Bastacky, Sheldon I.

AU - Shirey, R. Sue

AU - Silberman, Mark A.

AU - Hutchins, Grover M.

AU - Ness, Paul Michael

PY - 1996/3

Y1 - 1996/3

N2 - Tacrolimus (formerly known as FK506) is a macrolide immunosuppressant that has been used to prevent rejection of solid organ allografts. Acute hemolytic anemia is one of the side effects associated with tacrolimus therapy, and two mechanisms have been described to account for acute hemolytic anemia in patients receiving tacrolimus: drug-induced hemolysis and alloimmune hemolysis resulting from donor lymphocytes derived from the allograft (passenger lymphocyte syndrome). We report a case of a liver transplant recipient who developed fatal autoimmune hemolytic anemia while under treatment with tacrolimus for allograft rejection, and in whom postmortem examination revealed a clinically unsuspected posttransplant lymphoproliferative disorder. This case implicates autoimmune hemolytic anemia as a novel mechanism of acute hemolysis in patients treated with tacrolimus and further suggests that acute hemolytic anemia in this group of patients may herald an occult lymphoproliferative disorder.

AB - Tacrolimus (formerly known as FK506) is a macrolide immunosuppressant that has been used to prevent rejection of solid organ allografts. Acute hemolytic anemia is one of the side effects associated with tacrolimus therapy, and two mechanisms have been described to account for acute hemolytic anemia in patients receiving tacrolimus: drug-induced hemolysis and alloimmune hemolysis resulting from donor lymphocytes derived from the allograft (passenger lymphocyte syndrome). We report a case of a liver transplant recipient who developed fatal autoimmune hemolytic anemia while under treatment with tacrolimus for allograft rejection, and in whom postmortem examination revealed a clinically unsuspected posttransplant lymphoproliferative disorder. This case implicates autoimmune hemolytic anemia as a novel mechanism of acute hemolysis in patients treated with tacrolimus and further suggests that acute hemolytic anemia in this group of patients may herald an occult lymphoproliferative disorder.

UR - http://www.scopus.com/inward/record.url?scp=0029866395&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029866395&partnerID=8YFLogxK

M3 - Article

VL - 120

SP - 282

EP - 285

JO - Archives of Pathology and Laboratory Medicine

JF - Archives of Pathology and Laboratory Medicine

SN - 0003-9985

IS - 3

ER -